Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 121, NWS Des Moines, IA

May 29, 2007Story County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 29, 2007, 12:55 PM CDT for Story County, Iowa. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2007, 12:55 PM CDT (17:55 UTC)
Expired
May 29, 2007, 1:11 PM CDT
In force
16 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Story County, IA

The radar

The Des Moines radar (KDMX), 49 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.9 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2007-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2007-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1386 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 291754
SVRDMX
IAC169-291830-
/O.NEW.KDMX.SV.W.0121.070529T1755Z-070529T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1255 PM CDT TUE MAY 29 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN STORY COUNTY IN CENTRAL IOWA...

* UNTIL 130 PM CDT

* AT 1254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR NEVADA...OR ABOUT 36 MILES NORTH OF DES
  MOINES...AND MOVING NORTH AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ROLAND...MCCALLSBURG AND ZEARING.

LAT...LON 4220 9352 4220 9324 4197 9324 4199 9355

$$

DONAVON
1 follow-up statement
000 
WWUS53 KDMX 291811
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
110 PM CDT TUE MAY 29 2007

IAC169-291820-
/O.CAN.KDMX.SV.W.0121.000000T0000Z-070529T1830Z/
STORY IA-
110 PM CDT TUE MAY 29 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STORY COUNTY IS
CANCELLED...

THE THUNDERSTORM HAS WEAKENED THEREFORE THE WARNING HAS BEEN 
CANCELLED.  ONE HALF INCH HAIL 6 MILES SOUTH OF MCCALLSBURG HAS BEEN 
REPORTED WITH THIS STORM.

LAT...LON 4220 9352 4220 9324 4197 9324 4199 9355

$$

DONAVON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 6:33 AM CDT, 6 hours 22 minutes earlier.

Area forecast discussion, May 29, 6:33 AM CDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
633 AM CDT TUE MAY 29 2007

UPDATED AVIATION DISCUSSION

.SYNOPSIS...
SOUTH FLOW WILL CONTINUE TO BRING INCREASING MOISTURE BEFORE A SLOW
MOVING COLD FRONT FINALLY MOVES THROUGH IOWA WEDNESDAY AND WEDNESDAY
NIGHT. THE MAIN PRECIPITATION EVENT FOR CENTRAL IOWA IS EXPECTED TO
BE ON WEDNESDAY AND WEDNESDAY NIGHT. THE UPPER LOW ASSOCIATED WITH
THIS SYSTEM WILL BE EVEN SLOWER TO MOVE EAST THAN THE FRONT...WITH
THE UPPER LOW REMAINING STALLED OVER THE DAKOTAS FROM TUESDAY
THROUGH FRIDAY. A SHORT-LIVED BREAK IN THE WEATHER IS EXPECTED ON
THURSDAY BEFORE SHOWER AND THUNDERSTORM CHANCES INCREASE AGAIN ON
FRIDAY.

&&

.SHORT TERM /TODAY/...
SFC LOW OVR ERN ND EARLY THIS MORNING WITH COLD FRONT TRAILING SOUTH
THROUGH CENTRAL SD AND BACK TO A SECONDARY LOW IN NE CO. AIRMASS
AHEAD OF COLD FRONT IS MILD WITH DWPTS IN THE LOWER TO MID 60S.
WHILE A STRAY SHOWER CANNOT BE RULED OUT EARLY THIS MORNING...MOST
CONVECTIVE ACTIVITY WILL REMAIN WEST OF OUR AREA. AS ENTIRE SYSTEM
ACROSS THE PLAINS SHIFTS EAST TODAY AND DIURNAL DESTABILIZATION
OCCURS...THE CHANCE OF SHOWERS OR TSTMS INCREASES SOMEWHAT. MODELS
IN GOOD AGREEMENT WITH BRINGING COLD FRONT INTO SE SD BY EVENING. NO
REAL DEFINITIVE SURFACE BOUNDARIES AHEAD OF THE FRONT ACROSS CENTRAL
IOWA TODAY...BUT MINOR SHORTWAVES RIDING NORTHEAST IN THE SOUTHWEST
FLOW ALOFT AND A MINOR UPR LVL JET STREAK APPROACHING CENT IA THIS
AFTN MAY BE ENOUGH TO GENERATE SCATTERED SHOWERS AND TSTMS...WITH
HIGHEST PROBABILITIES NW SECTIONS...CLOSER TO APPROACHING FRONT. MID
LVL LAPSE RATES OF NOT QUITE 6 DEGREES C/KM AND MIXED LAYER CAPES
LESS THAN 1000 J/KG SUGGEST THAT ANY TSTMS THAT DO DEVELOP WILL BE
GARDEN VARIETY.

.LONGER TERM...
THUNDERSTORMS IN THIS MOIST SOUTH FLOW HAVE MOSTLY BEEN OCCURRING
DURING THE DAYLIGHT HOURS...BUT THERE COULD BE A LINGERING SHOWER
ESPECIALLY IN THE WESTERN FORECAST AREA THIS EVENING. AFTER THAT...
SHORT WAVE OVER ERN TX AND OK WILL LIFT NWD EARLY ON WEDNESDAY AHEAD
OF THE NORTHERN ROCKIES SYSTEM. THIS COULD MUDDY THE WATERS DURING
THE DAY ON WEDNESDAY AS WEAK FORCING FOR LIFT AND DEEP MOISTURE ARE
LIKELY TO PRODUCE A LOT OF CLOUDS AND A FEW SHOWERS OUT AHEAD OF THE
ADVANCING COLD FRONT. THUS WENT FOR LIKELY POPS ALL DAY WEDNESDAY
EVEN THOUGH INSTABILITY AND CONVERGENCE WILL MOST LIKELY HOLD OFF
UNTIL LATER IN THE DAY AS THE FRONT APPROACHES. HEAVY RAIN IS LIEKLY
TO BE THE BIGGER THREAT FROM WEDNESDAY AFTERNOON INTO THE EARLY
HOURS OF THURSDAY MORNING DUE TO DEEP MOISTURE...MODERATE
INSTABILITY AND WEAK SHEAR. WEAK SHEAR IS IN SPITE OF STRONG LOW
LEVEL JET AROUND 40 KT WHICH WILL PRODUCE SHORT CORFIDI VECTORS AND
THE POSSIBILITY OF SLOW MOVING OR TRAINING STORMS. THIS LOOKS MOST
LIKELY TO LINE UP IN WEST CENTRAL INTO CENTRAL IA WED EVENING...THE
AREA THAT HAS SEEN RECENT HEAVY RAINS AND SATURATION. SO...WILL
UPDATE ESF LATER THIS MORNING.  RAINFALL IN EXCESS OF 2 INCHES IS
NOT OUT OF THE QUESTION ALTHOUGH CURRENTLY QPF GRIDS ARE CARRYING
AROUND 1.25 INCHES.

AFTER THAT...FRONT IS LIKELY TO CLEAR EAST OF DMX FORECAST AREA BY
EARLY THU MORNING...BUT THERE IS SOME MODEL DISAGREEMENT AND
UNCERTAINTY EXACTLY WHERE IT WILL STALL AND HOW IT WILL PROGRESS
BACK NWD. AT THIS TIME...ALL MODELS FAVOR A BREAK IN THE
PRECIPITATION CHANCES FOR MUCH OF THURSDAY INTO EARLY FRIDAY
MORNING. GFS IS A BIT QUICKER THAN NAM RETURNING MOISTURE AND DEEP
LAYER THETA-E ADVECTION TO DRIVE THUNDERSTORM CHANCES AGAIN ON
FRIDAY BEFORE A PUSH OF COOLER AND DRIER AIR EVENTUALLY CUTS OFF THE
SHOWER CHANCES ON SATURDAY.
&&

.AVIATION 29/12Z...
LOC MVFR VSBY THIS MORNING WILL QUICKLY IMPROVE. WIDELY SCT -SHRA
ACROSS NW IA WILL MOVE NE INTO MN. VFR CONDS EXPECTED IN LARGE PART
FOR THE NEXT 24 HOURS WITH VARYING CIGS AOB 050. SCT -SHRA/-TSRA
WILL DEVELOP BY EARLY THIS AFTN AND CONTINUE ACROSS MAINLY CENTRAL
AND WRN AREAS THROUGH SUNSET WITH CIGS 025-030. COLD FRONT ENTERING
NW IA LATE IN PERIOD WILL INCREASE CHC OF -SHRA AFTER 08Z FOR CENT
AND WRN AREAS. COULD HAVE THUNDER IN THE VCNTY LATE IN PD...BUT PROB
TOO LOW TO MENTION AT THIS TIME.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LONGER TERM...JUNGBLUTH
AVIATION/SHORT TERM...MOYER
Hazardous weather outlook, May 29, 5:31 AM CDT, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
531 AM CDT TUE MAY 29 2007

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-301045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
531 AM CDT TUE MAY 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE
AFTERNOON AND EARLY EVENING HOURS...AND ARE MOST LIKELY TO AFFECT
AREAS FROM WEST CENTRAL INTO NORTHERN IOWA. THE COVERAGE SHOULD
DIMINISH GREATLY AROUND SUNSET. NO SEVERE WEATHER IS ANTICIPATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD BY WEDNESDAY
AFTERNOON...AND WILL BE ACTIVE ACROSS CENTRAL IOWA UNTIL THURSDAY
MORNING. POTENTIAL FOR SEVERE WEATHER IS MINIMAL. HOWEVER...DEEP
MOISTURE AND SLOW MOVEMENT WILL PRODUCE AREAS OF HEAVY RAINFALL...
EXCEEDING 1 TO 2 INCHES IN A FEW HOURS IN SOME LOCATIONS. RENEWED
RIVER FLOODING OR COUNTY WIDE FLOODING IS POSSIBLE...ESPECIALLY
FROM ATLANTIC NORTHWEAST TOWARD IOWA FALLS. THUNDERSTORMS ARE
AGAIN POSSIBLE ON FRIDAY...BEFORE A DRIER SPELL SETS IN.

.SPOTTER INFORMATION STATEMENT...
THE POTENTIAL FOR SPOTTER ACTIVATION DUE TO SEVERE WEATHER IS LOW
FOR THE TIME BEING...HOWEVER REPORTS OF HEAVY RAIN AND FLOODING
MAY BE NEEDED.

JUNGBLUTH

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 3:42 PM CDTFlood WatchDMXAdair, Adams, Audubon, Boone, Calhoun, Carroll and 25 more30 hr
May 29, 5:13 PM CDTSevere Thunderstorm WarningDMXAdair32 min
May 29, 5:59 PM CDTSevere Thunderstorm WarningDMXDallas46 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.